Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Pittsburgh, PA

May 19, 2018Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 19, 2018, 9:38 PM EDT for Marion County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 9:38 PM EDT (01:38 UTC)
Expired
May 19, 2018, 11:45 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 120 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

911 
WGUS51 KPBZ 200138
FFWPBZ
WVC049-200345-
/O.NEW.KPBZ.FF.W.0007.180520T0138Z-180520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
938 PM EDT SAT MAY 19 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Marion County in northern West Virginia...

* Until 1145 PM EDT.

* At 938 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Fairmont...                       Pleasant Valley...
  Winfield...                       Barrackville...
  Monongah...                       Rivesville...
  Worthington...                    Baxter...
  Bentons Ferry...                  Colfax...
  White Hall...                     

This includes  Interstate 79 in West Virginia between mile markers
130 and 142.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3940 8020 3944 8029 3957 8012 3954 8007
      3951 8004 3939 8018 3939 8020

$$
SKH
2 follow-up statements
649 
WGUS71 KPBZ 200233
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1033 PM EDT SAT MAY 19 2018

WVC049-200345-
/O.CON.KPBZ.FF.W.0007.000000T0000Z-180520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-
1033 PM EDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHEASTERN MARION COUNTY...

At 1032 PM EDT, radar indicated that rain had mostly ended across 
the warning area.  Runoff from the earlier heavy rain will continue 
to cause flash flooding. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL... None over the next hour.

Some locations that may experience flooding include...
Fairmont...                       Pleasant Valley...
Winfield...                       Barrackville...
Monongah...                       Rivesville...
Worthington...                    Baxter...
Bentons Ferry...                  Colfax...
White Hall...                     

This includes  Interstate 79 in West Virginia between mile markers
130 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3940 8020 3944 8029 3957 8012 3954 8007
      3951 8004 3939 8018 3939 8020

$$

CL
312 
WGUS71 KPBZ 200337
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1137 PM EDT SAT MAY 19 2018

WVC049-200347-
/O.EXP.KPBZ.FF.W.0007.000000T0000Z-180520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-
1137 PM EDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MARION COUNTY WILL EXPIRE
AT 1145 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3940 8020 3944 8029 3957 8012 3954 8007
      3951 8004 3939 8018 3939 8020

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 19, 8:38 PM EDT, 1 hour earlier.

Area forecast discussion, May 19, 8:38 PM EDT, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
838 PM EDT Sat May 19 2018

.SYNOPSIS...
Although Sunday on the whole will be rain-free, a series of
disturbances will keep periodic showers and storms in the
forecast through the first half of next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
After convection subsides this evening, abundant low-level
moisture will linger overnight before being shunted swd Sun
morning by an advancing frontal boundary. While this moisture
will maintain elevated minima, widespread fog development is
uncertain owing to expected light wind ahead of the front. For
the moment, the forecast will include light fog in sheltered
valleys in the ridge zones, where moisture pooling and limited
wind are most likely to overlap.

Amid building sfc high pressure, no convection is expected nwd
from the stalled frontal boundary, which will reside along the
srn periphery of the forecast area by Sun afternoon. Low PoPs
were maintained during this time should any convection develop
along the stalled boundary in the afternoon. Previous discussion
follows...

Scattered showers and thunderstorms expected through the evening
as a frontal system and associated upper trough impact the
region. With dewpoints up into the mid 60s...showers and storms
will develop as temperatures increase and convective thresholds
are met.

There was no change to SPC's forecast for marginal
outlook/isolated severe tstm coverage. This seems reasonable as
latest soundings have been consistent in showing marginal speed
shear and instability which could result in a few strong storms
with damaging wind and large hail. 99th percentile PWATs and
relatively deep warm cloud depth will result in heavy downpours
with storms, however, storm motion looks to be sufficient to
preclude significant flood potential. Temperatures will be
relatively warm this evening as the associated cold front is not
expected to cross until several hours after midnight.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Low pressure will track slowly across the Midwest Sun night
through Mon night, dragging the sfc front back nwd as a warm
front and increasing potential for showers and storms.
Temperature is expected to remain above seasonal average.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The aforementioned low and associated cold front will cross the
Upper OH Valley region Tue/Tue night and bring another round of
showers and storms to the region. We will finally see a break
in the weather the remainder of the work week as ridging builds
in the region.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Convection will trend downward early this evening before a cold
front crosses after midnight. Increasing low clouds are expected
in the wake of the front, with conditions dropping to MVFR/IFR
levels owing to the abundant low-level moisture. High pressure
building on Sun will lead to an eventual return to VFR
conditions by Sun afternoon.

OUTLOOK...
Brief restrictions are expected most of next week as the
weather pattern remains active. No sustained periods of IFR are
predicted, although thunderstorms on Mon/Tue could lead to such
restrictions.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Kramar
Hazardous weather outlook, May 19, 3:15 AM EDT, 18 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
315 AM EDT Sat May 19 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-200715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
315 AM EDT Sat May 19 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Numerous thunderstorms are expected this afternoon and early
evening. Isolated storms could be severe, with damaging wind and
large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 19, 6:39 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
639 PM EDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     1 NNW ZANESVILLE        39.96N  82.02W
05/14/2018                   MUSKINGUM          OH   EMERGENCY MNGR

            WIND DAMAGE REPORTED IN VICINITY OF ZANESVILLE HIGH
            SCHOOL

&&

EVENT NUMBER PBZ1803006

KRAMAR
Special weather statement, May 19, 6:50 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
650 PM EDT SAT MAY 19 2018

PAZ073>076-192315-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Fayette-
650 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTH CENTRAL WESTMORELAND AND NORTH CENTRAL FAYETTE
COUNTIES...

At 650 PM EDT, a strong thunderstorm was located over Scottdale, or 8
miles north of Connellsville, moving northeast at 35 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Greensburg...                     Latrobe...
Mount Pleasant...                 Scottdale...
McChesneytown-Loyalhanna...       Youngwood...
Lawson Heights...                 New Stanton...
Calumet-Norvelt...                Everson...
Dawson...                         Youngstown...

This includes  Pennsylvania Turnpike between mile markers 76 and 87.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4002 7961 4010 7972 4029 7954 4033 7937
      4024 7926
TIME...MOT...LOC 2250Z 219DEG 32KT 4014 7959

Kramar
Special weather statement, May 19, 7:13 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
713 PM EDT SAT MAY 19 2018

MDZ001-WVZ512-513-192345-
Garrett-Eastern Preston-Western Tucker-
713 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN GARRETT...NORTH CENTRAL TUCKER AND
SOUTHEASTERN PRESTON COUNTIES...

At 713 PM EDT, a strong thunderstorm was located near Rowlesburg,
moving northeast at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Mountain Lake Park...             Oakland...
Terra Alta...                     Loch Lynn Heights...
Crellin...                        Elgon...
Aurora...                         Redhouse...
Hutton...                         Cathedral State Park...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3923 7963 3926 7969 3947 7955 3945 7937
      3933 7931
TIME...MOT...LOC 2313Z 226DEG 34KT 3928 7961

Kramar
Local storm report, May 19, 8:15 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     1 ENE CHAINTOWN         40.10N  79.64W
05/19/2018                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER PBZ1803007

SKH
Local storm report, May 19, 8:19 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     FLOOD            RAMSAY TERRACE          40.16N  79.54W
05/19/2018                   WESTMORELAND       PA   911 CALL CENTER

            FLOODED BASEMENT ON NORTH CHURCH STREET

&&

EVENT NUMBER PBZ1803008

SKH
Local storm report, May 19, 8:21 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     FLOOD            BASFORTH ACRES          40.35N  79.57W
05/19/2018                   WESTMORELAND       PA   911 CALL CENTER

            FLOODED BASEMENT ON FINK LANE.

&&

EVENT NUMBER PBZ1803009

SKH

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.